Missouri, 2024Tornadoes and Hail in Missouri, April 26, 2024
April 26, 2024 · NWS EAX · 10 events in 5 counties and zones
On the afternoon hours of April 26th, supercells produced 4 brief EF-0 tornadoes in Bates and Henry Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon hours of April 26th, supercells produced 4 brief EF-0 tornadoes in Bates and Henry Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 1:06 PM CST, 3 hours 24 minutes earlier. Its key messages:
- Enhanced risk for severe storms across western and NW MO. Confidence is higher in severe storm potential north of I-70; however, some severe storms are possible south of I-70.
- All hazards are possible with damaging winds, large hail (2+ inches), and tornadoes (some strong). Flooding (both flash and river flooding) is also likely with repeated rounds of rainfall expected over the next several days.
- Further rounds of showers and thunderstorms are expected Saturday night into Sunday and again Sunday afternoon. These storms also have the potential to be strong to severe. Severe storms are expected primarily overnight Saturday into Sunday. It is imperative to have ways to get weather warnings/information during the overnight.
Area forecast discussion, Apr 26, 1:06 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Fri Apr 26 2024
.KEY MESSAGES...
- Enhanced risk for severe storms across western and NW MO. Confidence
is higher in severe storm potential north of I-70; however,
some severe storms are possible south of I-70.
- All hazards are possible with damaging winds, large hail (2+ inches),
and tornadoes (some strong). Flooding (both flash and river
flooding) is also likely with repeated rounds of rainfall
expected over the next several days.
- Further rounds of showers and thunderstorms are expected
Saturday night into Sunday and again Sunday afternoon. These
storms also have the potential to be strong to severe. Severe
storms are expected primarily overnight Saturday into Sunday.
It is imperative to have ways to get weather
warnings/information during the overnight.
&&
.MESOSCALE...
Issued at 205 PM CDT Fri Apr 26 2024
Convective initiation has started across east central KS along the
modified dry line located within the clear slot between the shower
complex to the east and the low pressure center to the west. This
line extends from SE Nebraska southward through south central KS and
northern OK. Storms have become strong to severe rather quickly
thanks in part to the highly unstable environment ahead of this dry
line. Forecast trends have largely been on track with earlier CAM
runs although initiation has started a little further west than
initially anticipated. Confidence still high in the severe weather
potential for portions of far NW MO.
Observations start deviating from guidance south of the I-70
corridor. The modified dry line can be seen extending down to the
Wichita area with agitated CU collocated. Furthermore, a dry line
bulge is beginning to manifest itself across south central KS. This
will likely spark discrete storms momentarily. These storms are
expected to move towards the northeast and could reach into the
southern portions of the coverage area later this afternoon. Some
uncertainties remain whether these storms will maintain their
discrete nature or begin to coalesce into a line or MCS as they
approach. Regardless, the potential for severe weather remains for
the entire region.
&&
.DISCUSSION...
Issued at 1249 PM CDT Fri Apr 26 2024
An early publication of the discussion today as the outlook for
strong to severe storms later this afternoon and evening looks more
confident as the morning goes on. All hazards types remain possible
including large hail (2+ inches), damaging winds, and tornadoes
(some strong). There are still several factors that add uncertainty
and may result in storms forming or not forming, but the potential
continues. Any discrete storms that form have the potential to
quickly become severe.
Today/Tonight: Isentropic ascent across the warm sector assisted by
the low level jet kept showers and storms around through the morning
hours. These storms are moving eastward out of the region bringing
locally heavy rainfall and gusty winds in excess of 35-40 MPH. The
question that remains is will the cloud cover associated with these
storms move out of the area allowing the environment to destabilized
once more this afternoon and evening. Looking at satellite imagery
the edge of the cloud cover stretches across eastern KS and is
swiftly moving into the area. There is already some wave clouds over
Hutchinson, KS showing some turbulence/instability already building
in that region. High-res model guidance still favors portions of far
NW MO for an enhanced risk of severe weather. Vertical profiles show
a favorable environment for severe storm development with
substantial lift, instability (CAPE > 2200 J/kg), and bulk shear
suggesting discrete storms including supercells. Lapse rates above
7C/km project the potential for large hail (2+ inches); however,
confidence in that could be increased if upper level drier air
intrudes into the area steepening lapse rates. Speed and directional
shear are more than adequate for tornadoes (some strong possible);
however, like with lapse rate, a slight bit more rotation in
vertical winds would increase confidence in tornadic development.
While far NW MO remains the most favorable area, CAMs continue to
show the potential for discrete storms across areas south of and
including the KC metro. Any discrete storm that forms has the chance
to become severe and produce damaging winds and large hail. An
isolated tornado cannot be ruled out even though the environment
looks slightly less favorable south of I-70. Storms are expected to
occur between 4PM and 9PM tonight. Unfortunately, this is shaping
into one of those environments where it will go from nothing to
something rather quickly and not much in between. This is mainly due
to the multitude of factors including, but not limited to cloud
cover clear, ample forcing, and frontogenetic processes (including
occlusion) near the triple point of the low.
Meanwhile ahead of these discrete storms, a more disorganized
complex of showers and thunderstorms is expected to lift out of SW
MO traversing central and NE MO. These storms are not expected to be
severe; however, long duration rainfall increases flooding potential
as more rain accumulates. Widespread 4-6" event total rainfall
accumulations are possible. Flash flooding along roadways as well as
area creeks and streams are possible becoming more likely during
subsequent rounds of heavy rainfall. River flooding is also possible
in the coming days as runoff slowly makes its way into larger rivers.
Saturday into Sunday: Most of the daytime Saturday will likely
remain dry. The modified dry line that will help initiate Friday's
storms retreats back westward. This eventually sparks convection
across central and eastern KS. These storms are expected to form
into a line that progress into the area overnight. Instability and
continued advection of warm and moist air maintains the line as it
heads eastward following the associated low and LLJ. This line is
anticipated to reach the region during the overnight hours. Model
vertical profiles once again show the potential for this line to be
strong to severe exhibiting QLCS characteristics. Once again, all
severe hazards remain possible including damaging winds, hail, and
isolated quick forming/short duration tornadoes along the line. Due
to the primarily overnight timing of storms, it is imperative to
have ways to receive weather warning and information during the
overnight hours.
Sunday through the rest of the week: The low and associated fronts
slow Sunday morning keeping linger showers and thunderstorms around.
These are not expected severe; however, a strong wind gust is
possible given the antecedent environment. As Sunday afternoon and
evening approaches, storms are expected to strengthen across
central and eastern MO Sunday evening. Strong to severe storms are
possible with the most likely hazards being damaging winds and hail.
Looking forward to next week, we get a brief break in the weather
before chances for precipitation return mid week. Several
uncertainties remain this far out, but the synoptic pattern
suggested shows further possibilities of strong to severe storms
this season.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1249 PM CDT Fri Apr 26 2024
With showers and storms moving east of our area, VFR conditions
will prevail through the early afternoon hours. Models do
suggest an increase in convective activity, although scattered,
later in the afternoon. Storms could develop overnight, but
there is very low confidence in their occurrence and geographical
placement at this time. Additionally, MVFR conditions are
possible (> 50 percent chance) after 09Z as clouds build back
in before sunrise on Saturday. Currently, winds are out of the
SSE between 20-25 kts and will transition to the south around
21-22Z while remaining gusty.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from Saturday afternoon through Sunday afternoon
for MOZ020>023-028>033-037>040-043>046-053-054.
KS...Flood Watch from Saturday afternoon through Sunday afternoon
for KSZ025-057-060-102>105.
&&
MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Hayes/CMSHazardous weather outlook, Apr 26, 3:45 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Fri Apr 26 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Apr 26 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Severe weather will be possible this afternoon into this evening.
All modes of severe weather will be possible including large hail,
damaging winds, and tornadoes.
A additional 1 to 3 inches of rain will be possible which may lead
to flash and river flooding.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Multiple rounds of strong to severe thunderstorms will continue
Saturday and Sunday. Large hail, damaging winds gusts, and a few
tornadoes will all be possible. Heavy rain and flash flooding will
also be possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Hail, Atchison
- When
- April 26, 4:30 PM CST to 4:31 PM CST
- Where
- Atchison County, 2.38 mi ESE of Nishnabotna
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.285, -95.479
Quarter size hail reported just northwest of Corning along Interstate 29.
Hail, Holt
- When
- April 26, 4:38 PM CST to 4:39 PM CST
- Where
- Holt County, 3.65 mi N of Craig
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.253, -95.370
Quarter size hail reported along Hwy 59 near the Holt and Atchison County Line.
Hail, Bates
- When
- April 26, 5:03 PM CST to 5:05 PM CST
- Where
- Bates County, 0.79 mi S of Hume
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.089, -94.579
Ping pong ball sized hail was reported in Hume.
Tornado, Holt
- When
- April 26, 5:14 PM CST
- Where
- Holt County, 1.67 mi NE of Maitland Knglwood Ar
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.250, -95.082
A very brief tornado was reported just north of Maitland. No damage was reported, so officially goes down as an EF unknown with no path length or path width.
Tornado, Bates
- When
- April 26, 5:36 PM CST to 5:41 PM CST
- Where
- Bates County, 2.62 mi ESE of Pleasant Gap to 3.38 mi ESE of Pleasant Gap
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.159, -94.140
Storm survey found evidence of a brief, 0.8 mile EF-0 tornado in Bates County just southeast of the community of Pleasant Gap.
Tornado, Bates
- When
- April 26, 5:47 PM CST to 5:52 PM CST
- Where
- Bates County, 4.56 mi ESE of Pleasant Gap to 5.47 mi E of Pleasant Gap
- Rating
- EF0
- Path length
- 1.13 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.166, -94.098
Storm survey found evidence of a brief, 1.2 mile EF-0 tornado in Bates County just WSW of Appleton City Lake.
Hail, Worth
- When
- April 26, 6:12 PM CST to 6:13 PM CST
- Where
- Worth County, 4 mi ENE of Sheridan
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 40.542, -94.550
Golf ball sized hail was reported east northeast of Sheridan.
Tornado, Worth
- When
- April 26, 6:23 PM CST to 6:25 PM CST
- Where
- Worth County, 0.66 mi NNW of Irena to 1.55 mi NNE of Irena
- Rating
- EF0
- Path length
- 1.16 mi
- Path width
- 50 yd
- Continued into
- Ringgold, Ia (DMX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.559, -94.406
NWS Des Moines storm survey found evidence of a EF-0 tornado beginning just northwest of Irena, tracking to the north northeast before crossing the Iowa border near US 169 and continuing into WFO Des Moines' area.
Tornado, Henry
- When
- April 26, 6:34 PM CST to 6:35 PM CST
- Where
- Henry County, 2.01 mi W of Clinton Mem Arpt to 1.85 mi W of Clinton Mem Arpt
- Rating
- EF0
- Path length
- 0.42 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.350, -93.717
Storm survey found evidence of a brief, 0.3 mile long EF-0 tornado on the east side of Clinton.
Tornado, Henry
- When
- April 26, 6:36 PM CST to 6:37 PM CST
- Where
- Henry County, 1.15 mi NNW of Clinton Mem Arpt to 1.15 mi N of Clinton Mem Arpt
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.364, -93.691
Storm survey found evidence of a second brief, 0.75 mile long EF-0 tornado on the east side of Clinton near the airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 26, 20241 death · 3 injured · EF3 · 19 events
- Tornadoes and Hail in Nebraska, April 26, 2024$5.1 million · EF3 · 12 events
- Tornadoes and Flash Flooding in Texas, April 26 to 28, 2024$5.9 million · EF2 · 54 events
- Tornadoes and Hail in Iowa, April 26, 20242 injured · $3.9 million · EF2 · 30 events
- Tornadoes and Hail in Kansas, April 26, 2024EF2 · 13 events
- Tornadoes and Hail in Oklahoma, April 26, 2024$140,000 · EF1 · 19 events
- Tornadoes and Hail in Oklahoma, April 26, 2024$107,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Missouri, April 26 to 27, 2024$60,000 · EF1 · 25 events
- Tornado and Hail in Kansas, April 26, 2024$75,000 · EF0 · 5 events
- Heavy Snow and Damaging Winds in Arizona, April 26 to 27, 2024$75,000 · 52 kt wind · 3 events
- Flash Flooding and Hail in Texas, April 26 to 27, 20241.75 in hail · 20 events
- Flash Flooding and Hail in Texas, April 26, 20241.75 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178339, 1178340, 1178337, 1178341, 1170921, 1170922, 1178338, 1178342, 1177100, 1177101.